Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Sioux Falls, SD

June 23, 2003Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2003, 4:46 AM CDT for Sanborn County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 4:46 AM CDT (09:46 UTC)
Expired
Jun 23, 2003, 5:15 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KFSD 230946
SVRFSD
SDC111-231015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 515 AM CDT

* AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF LETCHER...OR ABOUT 9 MILES
  NORTH OF MITCHELL...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LETCHER AROUND 450 AM CDT
  ARTESIAN AROUND 510 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4413 9790 4412 9792 4385 9795 4385 9822
          4415 9821 4414 9790

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:58 AM CDT, 48 minutes earlier.

Area forecast discussion, Jun 23, 3:58 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT MON JUN 23 2003

SEVERE WEATHER/HEAVY RAIN THREAT OVER THE NEXT COUPLE OF DAYS AT THE
FOCUS OF THIS FORECAST.  YESTERDAY CONCERN WAS THAT MODIFIED AIRMASS
FROM EARLY MORNING CONVECTION WHICH MOVED THROUGH OUR CWA WOULD HAVE
A NEGATIVE IMPACT ON AFTERNOON/EVENING CHANCES FOR REDEVELOPMENT.
THIS TURNED OUT TO BE A VALID CONCERN...AS OUTFLOW BOUNDARY PUSHED
WELL SOUTH INTO EASTERN NEBRASKA AND KEPT WIDESPREAD THUNDERSTORMS
AT BAY FOR US.

THIS MORNING WE HAVE MUCH MORE LIMITED CONVECTION IN OUR AREA...WITH
WIDESPREAD ACTIVITY TO OUR SOUTH WHICH IS FORCING AN OUTFLOW BNDRY
BACK NORTHWARD NEAR OUR SOUTHERN CWA.  IN ADDITION TO THIS...A
COUPLE OF SHORTWAVES FORECAST TO SLIDE NORTHEAST AROUND PERSISTANT
UPPER TROUGH OVER THE ROCKIES.  THIS SHOULD HELP PUSH PRIMARY SFC
FRONT SOUTHEAST INTO THE CWA.  EXPECTED PRESENCE OF THIS LARGER
SCALE FEATURE ALONG WITH MORE MESOSCALE BOUNDARIES SHOULD MEAN AN
INCREASED CHANCE OF THUNDERSTORMS AND FOCUS OF SEVERE WEATHER OVER
OUR CWA THIS AFTERNOON AND OVERNIGHT.  WILL MENTION CHANCE OF SEVERE
IN ZONES ACROSS THE CW BY LATE AFTERNOON...WITH GREATEST TSRA CHANCE
IN NORTHWEST CWA THIS AFTERNOON NEAR SYNOPTIC FRONT...AND LESSER POP
IN THE SOUTHEAST DUE TO UNCERTAINTY OF MESOSCALE BOUNDARY LOCATION.
WILL HIGHLIGHT POSSIBILITY OF TORNADOES AND LARGE HAIL IN HWO FOR
THIS AFTERNOON AND EVENING...BUT LEAVE AREA SOMEWHAT VAGUE DUE TO
DEPENDENCE ON MESOSCALE FEATURES THAT ARE DIFFICULT TO PIN DOWN AT
THIS POINT.

EXPECT SCENARIO SOMEWHAT SIMILAR TO WHAT IS OCCURRING IN SOUTHERN
NEBRASKA THIS PAST NIGHT TO OCCUR CLOSER TO I-90 CORRIDOR THIS
COMING NIGHT.  HAVE BUMPED POPS UP TO LIKELY RANGE ALONG AND NORTH
OF A YKN-SPW LINE FOR LATER TONIGHT...WITH MENTION OF HEAVY RAIN AND
POSSIBLE DAMAGING WIND.  WITH LACK OF EXCESSIVE RAINFALL OVER THE
AREA IN RECENT DAYS...WILL HOLD OFF ON ISSUING FLOOD WATCH FOR NOW
AND LET DAY SHIFT TAKE THE LEAD AFTER WATCHING SITUATION COME
TOGETHER MORE DURING THE AFTERNOON.

FRONT IS FORECAST TO LINGER OVER THE AREA INTO TUESDAY...PROVIDING
ANOTHER DAY WITH POTENTIAL FOR SEVERE WEATHER. CWA AGAIN HIGHLIGHTED
BY SPC MODERATE RISK FOR DAY 1 AND 2...AND THIS SEEMS REASONABLE
GIVEN CURRENT MODEL SOLUTIONS.

FRONT FINALLY GETS A PUSH SOUTHEAST OF THE AREA BY WEDNESDAY
EVENING...WITH BOTH ETA AND GFS SHOWING SOME MARKEDLY COOLER 850MB
TEMPS IN ITS WAKE.  HAVE COOLED OFF HIGHS ACROSS NORTHWEST AREAS OF
THE CWA FOR WEDNESDAY...BUT WANT DAY SHIFT TO HAVE A CHANCE TO LOOK
AT ADDITIONAL LONG RANGE SOLUTIONS BEFORE JUMPING ON SIGNIFICANTLY
COOLER FORECAST IN THE LONGER RANGE. THUS MADE NO CHANGES BEYOND
WEDNESDAY AT THIS TIME.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 22, 10:54 AM CDT, 17 hours 52 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER SOUTHEAST OF A
LINE FROM SIOUX CITY TO SPENCER IOWA THROUGH EARLY
AFTERNOON...AND COULD PRODUCE SMALL HAIL AND BRIEF HEAVY RAINS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...NEAR AND WEST OF THE JAMES RIVER IN SOUTH
DAKOTA...AND IN THE MISSOURI RIVER VALLEY FROM CHAMBERLAIN TO
SIOUX CITY...AS FAR EAST AS STORM LAKE IOWA. THIS ACTIVITY WILL
SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA TONIGHT.

TORNADOES AND LARGE HAIL WILL BE THE PRIMARY THREAT LATE THIS
AFTERNOON INTO THE EVENING...ACROSS THE MISSOURI AND JAMES RIVER
VALLEYS.  AS THE STORMS MOVE TOWARD THE INTERSTATE 29 CORRIDOR
LATER THIS EVENING... DAMAGING WINDS WILL BECOME MORE OF A
HAZARD...ALTHOUGH LARGE HAIL WILL STILL BE POSSIBLE.  DAMAGING
WINDS WILL BECOME THE PRIMARY THREAT FARTHER EAST...AS THE STORMS
MOVE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT.

FLOODING...
SCATTERED THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL AGAIN
TONIGHT... WITH LOCALIZED FLOODING POSSIBLE MAINLY EAST OF A
YANKTON TO BROOKINGS LINE IN SOUTHEAST SOUTH DAKOTA...INTO
SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND NORTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA INTO MONDAY MORNING.  AFTER THIS ACTIVITY
DECREASES...AND AS TEMPERATURES CLIMB THROUGH THE
DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE
MONDAY AFTERNOON.

EXACT TIMING AND LOCATION OF ANY REDEVELOPMENT IS DIFFICULT TO
PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF
THUNDERSTORMS EARLIER IN THE DAY.  HOWEVER AT THIS TIME...THERE
IS A MODERATE RISK OF SEVERE WEATHER MONDAY AND MONDAY
NIGHT...ACROSS ALL OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...EXTREME NORTHEAST NEBRASKA...AND NORTHWEST IOWA.
SIMILAR TO TODAY...TORNADOES AND LARGE HAIL WILL BE POSSIBLE
MONDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER
THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE
OVERNIGHT HOURS.

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO
TUESDAY AND TUESDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES
RESULTING FROM EARLIER THUNDERSTORM ACTIVITY ARE EXPECTED TO
PERSIST OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM SOUTHWEST OF A LINE
FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA...AND AFTER 7 PM IN
THE REMAINDER OF SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA...TO
FAR SOUTHWEST MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:50 PM CDTSevere Thunderstorm WarningFSDLake, Miner40 min
Jun 23, 4:36 AM CDTSevere Thunderstorm WarningFSDDavison24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.